Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2005, 10:34 PM CST for Mahaska County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2005, 10:34 PM CST (04:34 UTC)
- Expired
- Mar 6, 2005, 11:15 PM CST
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2504 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 070434 SVRDMX IAC123-070515- /O.NEW.KDMX.SV.W.0012.050307T0434Z-050307T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1034 PM CST SUN MAR 6 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAHASKA COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 1115 PM CST. * AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF PELLA...OR 29 MILES NORTHWEST OF OTTUMWA...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BEACON BY 1040 PM CST. NEAR OSKALOOSA BY 1045 PM CST. NEAR KEOMAH VILLAGE BY 1050 PM CST. NEAR ROSE HILL BY 1055 PM CST. THE LOCATIONS OF LEIGHTON AND UNIVERSITY PARK ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 4137 9286 4117 9287 4118 9246 4144 9244 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 070450 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1050 PM CST SUN MAR 6 2005 IAC123-070500- /O.CAN.KDMX.SV.W.0012.000000T0000Z-050307T0515Z/ MAHASKA IA- 1050 PM CST SUN MAR 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MAHASKA COUNTY HAS BEEN CANCELLED... AT 1049 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4137 9286 4117 9287 4118 9246 4144 9244 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:00 PM CST, 7 hours 34 minutes earlier.
Area forecast discussion, Mar 6, 3:00 PM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CST SUN MAR 6 2005 .DISCUSSION...CHALLENGES FOR THE SHORT-TERM INCLUDE THE CONTINUATION OF WIND BEHIND THE FRONTAL PASSAGE LATE TONIGHT AS WELL AS CHANCES FOR SCATTERED CONVECTION OVER THE SOUTHERN AREAS OF THE STATE YET LATER THIS EVENING AND OVERNIGHT. LOW OVER MN CURRENTLY HEADING SE ACROSS WI IN THE NEXT 12 HOURS. LITTLE OVERALL DIFF TDY WITH MODELS LOCKING IN ON GENERAL TRENDS NEXT 24-36 HRS...THOUGH GFS STILL A BIT FASTER AND NOT AS DEEP AS ETA. MIXED DOWN TDY WITH GUSTY WINDS ALL AFTERNOON. INITIAL TROF HEADS INTO THE STATE PRIOR TO THE ARCTIC FRONT BY 06Z. WINDS SHOULD DECOUPLE AS WE HEAD INTO THE EVE HOURS THEN PICK UP AGAIN AS FRONT DROPS THROUGH THE STATE TOWARD MORNING. IN THE SHORT TERM MID-LVL INSTABILITY TO INCREASE ACROSS THE SOUTHERN HALF WITH CAPES 400-600 J/KG OVR THE SE QUARTER FROM 03Z-06Z TIME FRAME. LLVL MID-LVL MOISTURE NOT REALLY THERE BUT TD HAS BEEN INCREASING FROM OK THRU CENTRAL KS THIS AFTERNOON WITH VALUES 45-50F. THOUGH MOISTURE IS GENERALLY LACKING...ENOUGH ELEVATED CAPE TO ADD CHANCE TSRA. UNIDIRECTIONAL FLOW...SO ONLY THREAT FROM STORMS WOULD BE STRONG WIND POTENTIAL...THOUGH THAT APPEARS MARGINAL ATTM. AS ARCTIC FRONT ARRIVES MON AM SFC TEMPS STILL NEAR OR ABOVE FREEZING. MOISTURE LIMITED AS SYSTEM PASSES SOUTH WITH ONLY CHANCE/SLIGHT CHANCE -RW/-SW ON MONDAY. NEXT CHALLENGE IS THE STRENGTH OF WIND ON MONDAY. FOLLOWING FRONT DECENT SINKING MOTION WITH +2 TO 4 MICROBARS OMEGA MOVING OVER NC-SW LINE BETWEEN 12-18Z. FEEL THIS IS THE BEST OPPORTUNITY TO HAVE WINDS APPROACHING WIND ADV CRITERIA. FLY IN OINTMENT IS POSSIBLE INVERSION DEVELOPING AS COLD AIR ADVECTION MOVES SOUTH...WHICH MAY INHIBIT ANY DOWNWARD MOMENTUM TRANSFER OVER THE SOUTHERN AREAS OF THE CWA. HIGH BUILDS IN FOR MON NIGHT AND TUES BEFORE NEXT WARM FRONT...WK WAVE COMBO MOVES INTO THE WESTERN COUNTIES TUES EVE AND OVERNIGHT. INTRODUCED CHANCE POPS TUE NIGHT. WED SHOWS A SLIGHT MODERATION AS ANOTHER WAVE HEADS SOUTH OF THE STATE WED EVE. EXTENDED FORECAST...THU THROUGH SUN...ACTIVE WNW FLOW CONTINUES IN GENERALLY AMPLIFIED 500MB PATTERN. WITH SYSTEMS PASSING NEAR REGION AND CONTINUED LOW CONFIDENCE...HAVE HELD CLOSER TO ENSEMBLE GUIDANCE AND INTRODUCED SOME PRECIP WITH WEEKEND SYSTEM ON SATURDAY AND SATURDAY NIGHT. LOW CONFIDENCE ON PLACEMENT/TIMING AS GFS IS NOW TRACKING LOW FARTHER NORTH...AND NICE WARM-UP OVER THE WEEKEND IS POSSIBLE SHOULD THE TREND HOLD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
Hazardous weather outlook, Mar 6, 10:07 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1007 PM CST SUN MAR 6 2005 IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081-092- 071200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD- DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 1007 PM CST SUN MAR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A MASON CITY TO CLARINDA LINE. .DAY ONE...TONIGHT WINDS WILL BECOME NORTHWEST AT 25 TO 35 MPH AFTER MIDNIGHT AS A STRONG COLD FRONT MOVES ACROSS THE AREA. GUSTS UP TO 45 MPH ARE LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-071200- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-FRANKLIN- GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-RINGGOLD-STORY-TAMA-UNION-WAPELLO-WARREN-WAYNE- 1007 PM CST SUN MAR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF MASON CITY TO CLARINDA LINE. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL SWEEP THROUGH EASTERN IOWA. THIS LINE WILL EXIT THE STATE BY 2 AM. ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WINDS TO 60 MPH AND NICKEL SIZED HAIL. A STRONG COLD FRONT WILL ARRIVE AFTER 3 AM AND WILL BRING NORTHWEST WINDS INCREASING TO 25 TO 30 MPH AND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE ANTICIPATED MONDAY IN THE WAKE OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED UNTIL 2 AM. IF SEVERE WEATHER IS OBSERVED, REPORTS WOULD BE APPRECIATED.
In the hours before
Local storm report, Mar 6, 9:17 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 PM CST SUN MAR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 1 E CLEARFIELD 40.80N 94.47W
03/06/2005 0.88 INCH RINGGOLD IA TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER.
&&
RKLocal storm report, Mar 6, 9:42 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CST SUN MAR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 1 N WAUKEE 41.62N 93.86W
03/06/2005 0.75 INCH DALLAS IA PUBLIC
RELAYED REPORT FROM OFF DUTY NWS EMPLOYEE.
&&
RUSSELLLocal storm report, Mar 6, 9:52 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CST SUN MAR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL FORT DODGE 42.51N 94.18W
03/06/2005 1.00 INCH WEBSTER IA PUBLIC
REPORTED BY THE PUBLIC.
&&
RUSSELLLocal storm report, Mar 6, 10:01 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 PM CST SUN MAR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL 6 SE COLO 41.95N 93.24W
03/06/2005 0.88 INCH STORY IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RUSSELLLocal storm report, Mar 6, 10:13 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CST SUN MAR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL STATE CENTER 42.02N 93.17W
03/06/2005 0.88 INCH MARSHALL IA LAW ENFORCEMENT
NICKEL SIZED HAIL REPORTED BY LAW ENFORCEMENT.
&&
RKLocal storm report, Mar 6, 10:23 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CST SUN MAR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL ALLERTON 40.71N 93.37W
03/06/2005 0.88 INCH WAYNE IA LAW ENFORCEMENT
NICKEL SIZED HAIL REPORTED BY LAW ENFORCMENT.
&&
RKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:06 PM CST | Severe Thunderstorm Warning | DMX | Calhoun | 96 min |
| Mar 6, 8:43 PM CST | Severe Thunderstorm Warning | DMX | Taylor | 105 min |
| Mar 6, 8:59 PM CST | Severe Thunderstorm Warning | DMX | Webster | 90 min |
| Mar 6, 9:01 PM CST | Severe Thunderstorm Warning | DMX | Ringgold | 100 min |
| Mar 6, 9:13 PM CST | Severe Thunderstorm Warning | DMX | Dallas | 94 min |
| Mar 6, 9:38 PM CST | Severe Thunderstorm Warning | DMX | Polk | 52 min |
| Mar 6, 9:53 PM CST | Severe Thunderstorm Warning | DMX | Marshall, Story | 52 min |
| Mar 6, 9:59 PM CST | Severe Thunderstorm Warning | DMX | Lucas | 46 min |
| Mar 6, 10:04 PM CST | Severe Thunderstorm Warning | DMX | Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.